New research has found that frequent antibiotics use could increase a person’s risk of developing colorectal cancer (CRC).
Colorectal cancer, also known as colon cancer, is a disease in which the cells that line the colon or the rectum become abnormal and grow out of control.
It is the third most commonly diagnosed type of cancer and ranks second as the leading cause of cancer deaths globally, with almost 1 million fatalities in 2020.
Research published in the Journal of the National Cancer Institute (JNCI) last Wednesday found that both women and men who took antibiotics for over six months an a 17 per cent greater risk of developing cancer in the ascending colon.
The study — carried out by researchers at Umeå University in Sweden — also showed that the increased risk of colon cancer was visible already five to ten years after taking antibiotics.
While race, age, and lifestyle are known associated risk factors, it is the first time antibiotic use is linked to colon cancer.
The study monitored more than 40,000 patients between 2010 and 2016 and found that the continuous use of antibiotics had a disruptive effect on the stability of the natural microorganism community in the intestine, hence the increased risk.
There was also a significant link with infrequent antibiotic use but prolonged intake increased the risk more, and the effect was visible in five to ten years.
“The results underline the fact that there are many reasons to be restrictive with antibiotics,” Sophia Harlid, a scientist who was part of the study, said.
Harlid added that while antibiotics save lives, there should be caution for its usage on less serious ailments.
“While in many cases antibiotic therapy is necessary and saves lives, in the event of less serious ailments that can be expected to heal anyway, caution should be exercised,” the cancer researcher at Umeå University added.
“Above all to prevent bacteria from developing resistance but, as this study shows, also because antibiotics may increase the risk of future colon cancer.”
Although the study only covers orally administered antibiotics, intravenous antibiotics may also affect the gut microbiota in the intestinal system.
A 2017 study had linked prolonged use of antibiotics with an increased risk of bowel polyps.